Texas, 2010

Wildfire in Texas, November 9, 2010

November 9, 2010 · NWS LUB · 1 event in 1 county or zone

Southwesterly winds sustained in the 20-25 mph range and a warm and dry airmass with relative humidity values around 15 percent created a favorable environment for rapid fire spread during the afternoon of the 9th. A grassfire ignited southwest of Hale Center (Hale County) around 13:30 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Southwesterly winds sustained in the 20-25 mph range and a warm and dry airmass with relative humidity values around 15 percent created a favorable environment for rapid fire spread during the afternoon of the 9th. A grassfire ignited southwest of Hale Center (Hale County) around 13:30 CST. The fire quickly grew to consume 360 acres before it was finally contained along Farm to Market Road 1914 west of the city shortly before 16:30 CST. Several utility poles were destroyed by the fire, but no structures were lost and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 9, 11:39 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 9, 11:39 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 AM CST TUE NOV 9 2010

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO WILL RESULT IN A
DEEPENING AREA OF LOW PRESSURE ACROSS WESTERN KANSAS. AS A
RESULT...THE PRESSURE GRADIENT WILL TIGHTEN AND ALLOW SOUTH AND
SOUTH SOUTHWEST WINDS TO INCREASE TO BETWEEN 15 AND 20 KTS WITH
HIGHER GUSTS THIS AFTERNOON. AS THE BOUNDARY LAYER DECOUPLES AFTER
SUNSET...WINDS WILL DIMINISH TO BELOW 12 KTS. A COLD FRONT WILL MOVE
ACROSS THE AREA THIS EVENING AND OVERNIGHT WITH WINDS VEERING TO THE
SOUTHWEST AND WEST. WINDS WILL REMAIN LIGHT AND GENERALLY WEST TOMORROW
MORNING BUT MAY BEGIN TO BACK NEAR THE END OF THE CYCLE AS LEE
SIDE PRESSURE FALLS BEGIN TO COMMENCE. HOWEVER...CONFIDENCE IS NOT
HIGH ENOUGH THAT THIS WILL OCCUR BEFORE 18Z AND IS NOT REFLECTED
IN THE TAFS AT THIS TIME. VFR FORECAST IS EXPECTED TO CONTINUE
THIS TAF CYCLE WITH HIGH CIRRUS BEING THE DOMINANT CLOUD TYPE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 525 AM CST TUE NOV 9 2010/

AVIATION...
VFR CONDITIONS WILL BE IN PLACE THE NEXT 24 HOURS. BIGGEST ISSUE
WILL BE A SOUTHWESTERLY WIND WITH SPEEDS RAMPING UP TO BETWEEN 15
TO 25 KNOTS WITH HIGHER GUSTS TO 30 KNOTS POSSIBLE THIS AFTERNOON.
SHOULD SEE THE WIND SPEEDS RAPIDLY DECREASE AROUND SUNSET AND THEN
GRADUALLY TRANSITION TO A WESTERLY COMPONENT OVERNIGHT.

JORDAN

PREV DISCUSSION... /ISSUED 502 AM CST TUE NOV 9 2010/

SHORT TERM...
00Z UPA HAND ANALYSIS AND WV SATELLITE IMAGERY SHOWS A DEEP TROF
CURRENTLY PUSHING ACROSS THE WESTERN UNITED STATES WITH THE BASE OF
THE TROF CURRENTLY LOCATED OVER ARIZONA.  ALL FORECAST MODELS MOVE
THE TROF ACROSS THE REGION THROUGH THE DAY WHICH WILL HAVE TWO MAIN
IMPACTS ON OUR WEATHER.  FIRST ONE WILL BE AN INCREASE IN WIND SPEED
ACROSS MOST OF THE AREA...BUT THE STRONGEST WINDS WILL REMAIN NORTH
OF THE FORECAST AREA ACROSS THE TEXAS PANHANDLE.  BOTH RAW MODEL
OUTPUT FIELDS AND MOS GUIDANCE BRING WINDS AT KLBB TO 15 TO 25 WITH
GUSTS PROBABLY AROUND 35 BY THIS AFTERNOON.  HOWEVER...EVEN WITH THE
BOUNDARY LAYER MIXED TO THE MAXIMUM DEPTH BY LATE THIS AFTERNOON...
WIND SPEEDS ALOFT ARE NOT HIGH ENOUGH TO ADD ANY ADDITIONAL MOMENTUM
TO THE AIRMASS.  SECOND FEATURE WILL BE TIMING OF WHEN DRIER AIR
WILL MIX INTO THE AREA.  MODELS HOLD ON TO DEWPOINTS AROUND 20 TO 25
DEG F THROUGHOUT THE AFTERNOON ACROSS THE AREA BEFORE DRIER AIR
PUSHES IN OVERNIGHT AS A PACIFIC FRONT MIXES ACROSS THE AREA.  HOW
MUCH DEWPOINTS WILL MIX OUT REMAINS A BIT UNCERTAIN AND THIS MAY
AFFECT FIRE WEATHER POSSIBILITIES.  SEE FIRE WEATHER SECTION BELOW.

BOTH OF THE TWO FEATURES MENTIONED ABOVE WILL COMBINE TO RESULT IN
MAX TEMPERATURES 12 TO 17 DEGREES ABOVE NORMAL FOR THIS AFTERNOON.
MORE OF A SOUTHWESTERLY COMPONENT WILL LIMIT THE ADDITION OF
DOWNSLOPE COMPRESSIONAL WARMING AS WELL.  COOLER AIR WILL THEN START
TO FILTER IN FROM THE WEST LATE IN THE DAY THROUGH THE OVERNIGHT
HOURS RESULTING IN LOW TEMPERATURES WEDNESDAY MORNING CLOSE TO
NORMAL FOR THIS TIME OF YEAR ON THE CAPROCK AND A FEW DEGREES ABOVE
ACROSS THE ROLLING PLAINS.

JORDAN

LONG TERM...
WEATHER PROVES TO BECOME MORE INTERESTING LATER THIS WEEK AS LOW-
LEVEL MOISTURE RAMPS UP AHEAD OF A PERSISTENT UPPER TROF IN THE SRN
ROCKIES. A BRIEF RESPITE BY EARLY IN THE WEEKEND SHOULD BE FOLLOWED
BY A DEEPER TROF EVOLUTION LATE SUN INTO MONDAY RESULTING IN
ADDITIONAL PRECIP CHANCES OVER A LARGER AREA.

WEDNESDAY THRU VETERANS DAY NIGHT...THIS PERIOD STARTS OFF WITH
THE CWA IN BETWEEN S/W TROF AXES EMBEDDED IN SWLY FLOW. INITIAL
WAVE TUE NIGHT WILL HAVE PUSHED A PACIFIC COLD FRONT THROUGH THE
REGION BY WED MORNING AHEAD OF MUCH DRIER AIR ON WLY WINDS.
DESPITE WIDESPREAD AFTN RH VALUES AOB 15 PERCENT...A SURFACE COL
WILL KEEP WINDS LIGHT FOR A CHANGE WHILE MINIMIZING FIRE WX
CONCERNS. APPROACH OF THE NEXT S/W TROF WILL ENCOURAGE BACKING OF
THESE WINDS TO THE SOUTH ALLOWING A RAPID INFLUX OF MODIFIED GULF
MOISTURE BY VETERANS DAY. NAM AND GFS FORECAST SOUNDINGS SUPPORT
WIDESPREAD STRATUS DEVELOPMENT BY EARLY THU MORNING WITH
SUFFICIENTLY DEEPER SATURATION /FEW THOUSAND FEET/ OFF THE CAPROCK
SUPPORTIVE OF PERHAPS SOME DRIZZLE AT TIMES. MODELS ARE TRENDING
A BIT SLOWER WITH THE PASSAGE OF THIS TROF AXIS AND THIS WOULD
FAVOR STRATUS PERSISTING LONGER ESPECIALLY OFF THE CAPROCK. TEMPS
HERE WERE CONSEQUENTLY LOWERED AND THE SAME TREND MAY BE REQUIRED
ON THE CAPROCK IF THE COOL 06Z NAM RECEIVES ADDITIONAL SUPPORT. A
DRYLINE STRUCTURE DOES APPEAR INEVITABLE THROUGHOUT THE DAY
ACROSS OUR WRN ZONES...ALTHOUGH AVAILABLE LIFT AND MEAGER LAPSE
RATES ARE NOT SUPPORTIVE OF ANY PRECIP MENTION HERE. BETTER POPS
ARRIVE VETERANS DAY NIGHT AS THE BASE OF THE TROF AND VORT MAX
TRACK ACROSS THE SOUTH PLAINS IN CONCERT WITH A POLAR FRONT
SURGING SOUTH. FOR NOW HAVE RELEGATED THE HIGHEST POPS OFF THE
CAPROCK WHERE MOISTURE IS DEEPEST AND DRY SLOTTING CONCERNS ARE
LOWER...ALTHOUGH THE NAM/S FN-DRIVEN BANDING MUCH FARTHER WEST
DOES BEAR WATCH IN FUTURE RUNS AS THERMAL PROFILES ACROSS THE NWRN
ZONES DO SUPPORT WINTRY PRECIP AFTER MIDNIGHT. GFS/SREF MEAN/ECMWF
HOWEVER ARE NOT AS BULLISH WITH QPF ON THE CAPROCK AT THIS
TIME...THOUGH WILL KEEP SLIGHT CHANCE OF RAIN/SNOW INTACT ACROSS
THE FAR SWRN PANHANDLE.

FRI THROUGH MON...UPPER TROF AXIS WILL BE FOUND CLEARING THE CWA
LATER IN THE DAY FRI WITH LINGERING SHRA EXPECTED MAINLY OFF THE
CAPROCK. BLO NORMAL TEMPS APPEAR IN ORDER WITH A HARD FREEZE
LIKELY ACROSS THE SRN SOUTH PLAINS FRI NIGHT UNDER CLEARING SKIES
AND LIGHT WINDS. MEAN TROFFING ALONG THE ROCKIES THEN DEEPENS YET
AGAIN BY THE WEEKEND WITH DIFFERING INTENSITIES SHOWN BY THE ECMWF
AND GFS. BY SUN...THE GEFS MEAN DOES TREND FARTHER WEST WITH THE
TROF AXIS SIMILAR TO THE ECMWF AND THIS WOULD ALLOW A GREATER
WINDOW FOR DEEPER MOISTURE RETURN. HAVE INSERTED SLIGHT CHANCE RAIN
MENTION BEGINNING MONDAY AS MODELS MOBILIZE THE TROF TOWARD THE
CWA. INTERESTINGLY...GFS SOUNDINGS SHOW RATHER CLASSIC WET BULBING
SNOW PROFILES MON MORNING...BUT THIS MAY BE OVERDONE ESPECIALLY IF
A SLOWER TROF SOLUTION UNFOLDS RESULTING IN MUCH WARMER AIR
ADVECTING NWD.

FIRE WEATHER...
WIND SPEEDS ARE EXPECTED TO INCREASE INTO THE 20 TO 25 MPH RANGE AT
THE 20 FOOT LEVEL THIS AFTERNOON FOR SEVERAL HOURS.  HOWEVER...
MINIMUM AFTERNOON RH VALUES ARE ONLY GOING TO DROP BELOW 15 PERCENT
FOR MAYBE AN HOUR OR TWO.  THE VAST MAJORITY OF THE AFTERNOON WILL
SEE RH VALUES BETWEEN 15 AND 25 PERCENT ACROSS THE SOUTH PLAINS AND
ROLLING PLAINS.  RED FLAG CONDITIONS ARE NOT EXPECTED TO MEET THE
TIME CRITERIA TO WARRANT ISSUING A PRODUCT...HOWEVER STRONG WINDS
THIS AFTERNOON WILL STILL POSE ISSUES FOR SPREADING ANY FIRES THAT
DO GET STARTED.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
TULIA        MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
PLAINVIEW    MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
LEVELLAND    MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
LUBBOCK      MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
DENVER CITY  MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
BROWNFIELD   MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
CHILDRESS    MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
SPUR         MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM
ASPERMONT    MMM MMM MMM MMM MMM / MMM MMM MMM MMM MMM

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Nov 9, 6:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE NOV 9 2010

TXZ021>044-101200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST TUE NOV 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

AN ELEVATED FIRE WEATHER THREAT WILL DEVELOP THIS AFTERNOON
THROUGHOUT THE REGION AS GUSTY WINDS COMBINE WITH A HIGH FIRE
DANGER. WIDESPREAD CRITICAL CONDITIONS HOWEVER ARE NOT
ANTICIPATED AS HUMIDITY VALUES WILL REMAIN HIGHER THAN RECENT
DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASINGLY UNSETTLED WEATHER PATTERN WILL BRING PRECIPITATION
CHANCES AND MUCH COOLER TEMPERATURES TO THE REGION LATER THIS
WEEK...HOWEVER THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER
WILL REMAIN LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hale

When
November 9, 1:30 PM CST to 4:30 PM CST
Where
Hale forecast zone
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260977.